Posted By margaret on November 24, 1998 at 20:27:59:
In Reply to: What impact will this have on my husband's quality of life posted by CCF CARDIO MD - DLB on November 20, 1998 at 15:57:40:
: : : : : My husband is 54 and we just discovered that he has Atrial Fibrillation (left atriam) and an enlarged heart. He was immediately placed on 5mg
: : : : : of coumadin and .25 mg lanoxin. In addition, he takes 80mg zocor and
: : : : : gemfibrozil 600 tab. He also takes two 81 mg. adult low strength aspirin.
: : : : : The cardiologist said that if the medications are effective, he will do
: : : : : further testing, (stress test or catherization- not sure if I spelled this correctly), to see if there is any
: : : : : blockage. My husband's blood pressure is always around 120/80 or slightly
: : : : : lower. Prior to the diagnosis,his symtoms were lightheadedness and palpatations. Here are my questions:
: : : 1. Can a stress test performed on an enlarged heart do further damage to the heart?
: : : 2. If catherization done, can the instrument cause any plaque to break away in the veins during the test?
: : : 3. What impact do these two heart problems have on my husband's quality of life and will it shorten his life span?
: : : 4. Are any of the medications he is presently taking, ACE inhibitors and
: : : : : if not, should he be taking one?
: : : 5. Is having an enlarged heart a death sentence?
: : : 6. Although somewhat overweight, my husband does a lot of physical work around the house. Lifting, shoveling, small remodeling jobs. Can he still do these types of activities?
: : : I am at my wit's end. I haven't been able to sleep comfortably since we learned of the dagnosis. I am a very nervous person and cannot stop thinking of the gloomy outcome of this disease. As soon as my eyes are open in the morning, I think of nothing except my husband dying from this terrible disease.
: : : Thank you for taking the time to read and answer my questions, no matter how trivial they may seem.
: : Dear Margaret
: : 1. Theoretically yes, a stress test can precipitate a heart attack. Practically speaking, this is an extremely rare event.
: : : : 2. During a catheterization plaque can rupture and cause a heart attack; there is about a 1 in 500 chance of this happening.
: : : : 3. The answer to this question depends on the results of further testing. In a statistical sense, he is at higher risk of dying prematurely. With appropriate medical care, he should still be able to live a full life.
: : : : 4. None of the medicines you listed are an ACE inhibitor. Many patients with a dysfunctional heart benefit from an ACE inhibitor. Without knowing the details of your husband's case, I cannot say whether he would benefit.
: : : : 5. No. The prognosis from an enlarged heart depends on the cause and severity. Has he had an echocardiogram?
: : : : 6. Again, I cannot comment without knowing the details of the case. I would advise that he use common sense, and take it easy until the results of further testing are available.
: : I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
: : If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Additional questions--should be the last for now.
I was in another Q & A Forum at another website and want to quote something from an answer given to a patient. "The left atrium is a small chamber in the back of the heart (ventricle). When it becomes enlarged, it may produce a characteristic pattern on the EKG. However, this same EKG pattern often occurs in completely normal hearts (the pattern is not very specific). If you do not have high blood pressure(most common cause of left atrial enlargement) and otherwise feel well then the chances are good that your left atrium is not enlarged at all and that your heart is normal."
: : Would you agree/disagree with that statement>
Also, is the present care my husband is receiving what you would recommend at this point. I'll restate.
: : Taking 5mg of coumadin and .25 Lanoxin. Will have P.T. blood tests every ten days and strength of coumadin adjusted if necessary for approximately 6 weeks. After that time, further tests will be administered. I.e,
: : stress test or catherization. Is the doctor doing enough right now????? We know nothing about this cardiologist who was recommended by our family physician. We live enar Pittsburgh and although this cardiologist is from Pittsburgh, I am wondering if it would do any good to seek out a more "well known" cardiologist or make an appointment at one of the Heart Clinics in Pittsburgh.
That statement is not relevant to your husbands case, as an echocardiogram has already shown that the chamber definitely is enlarged. It is unclear to me from your posts whether the left atrium is the enlarged chamber you are referring to or if it is the left ventricle that is enlarged. Do you know which chamber? either situation is desirable, but the treatments would be different.
The medicines are reasonable, but has any thought been given to converting the heart rate back to normal?
I hope this has been useful. Feel free to write back with further questions. Good luck.
Information provided here is of a general nature. Specific diagnoses and treatments can only be made by your doctor. If you would like to be seen at the Cleveland Clinic, please call 1-800-CCF-CARE for an appointment with a cardiologist at Desk F15.
Well....now I'm confused. I thought the dr. said that the AF was in the left atrium and I THOUGHT that was the same case with the enlargement so to be sure, I called the doctor's office. Both Cardiologist and family physician are out of town but the staff said that the enlargment was in the right ventrical but so "minute" and only the size of a peanut. Would that measure 6 cm as the family doctor advised????? I guess I'll have to get that info. next week and get back to you.
Also, to answer your second response/question regarding converting the heart rate back to normal. I thought the Lonoxin was what the doctor prescribed for that. No???
Well...thanks for the quick responses. Have a nice Thanksgiving holiday.
I would not rely on the staff's interpretation of the echo. Atrial fibrillation is often accompanied by an enlarged left atrium. What I was wondering was whether it is the left atrium that is enlarged or the left ventricle. Your cardiologist will be able to provide the answer.
Lanoxin is used to control the rate of atrial fibrillation. It plays no real role in converting the rhythm back to normal.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
November 24, 1998
Well....I think we can continue our discussion because I spoke with the cardiologist today and he did answer some of my questions. However, now the information is somewhat different. He indicated that the left atrium is where the A.F. is and ALSO where the enlargement is, as you indicated in your last resonse to me. He says the the enlargement is approx. 4.8 centmeters and I am not real clear on his answer about getting the heartbeat regulated. Unfortunately, he is foreign and both my husband & I have difficulty understanding him. Today he indicated that we may want to cancel our December 8, 1998 appt. because he is just going to probably extend the period of time that he will have my husband on the coumadin and then in Jan. admit him to the hospital for testing. Not knowing much about this doctor or if my husband is receiving the proper treatment, we do not know if this is the time to seek a second opinion or to wait and would we be doing any harm to my husband by waiting. It's very frustrating to me. Any help is appreciated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.